Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Flagstaff, AZ

August 18, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2004, 4:12 PM MST for Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 4:12 PM MST (23:12 UTC)
Expired
Aug 18, 2004, 4:45 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 182312
SVRFGZ
AZC025-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 PM MST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 445 PM MST

* AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES WEST OF
  CHILDS POWER PLANT...OR ABOUT 17 MILES SOUTH OF CAMP VERDE...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF CHILDS POWER PLANT BY 435 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3445 11193 3429 11203 3419 11175 3436 11168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST WED AUG 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL SLOWLY DECREASE ACROSS
THE NORTHLAND OVERNIGHT. ON THURSDAY...A WEATHER DISTURBANCE WILL
MOVE ACROSS NORTHEAST ARIZONA WITH A CHANCE FOR STRONG
THUNDERSTORMS. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE
ELSEWHERE ON THURSDAY AS DRIER AIR FILTERS IN FROM THE NORTHWEST. A
STORM SYSTEM WILL DEVELOP OVER THE WESTERN U.S. BY THE MIDDLE OF
NEXT WEEK BRINGING BELOW NORMAL TEMPERATURES AND A CHANCE OF SHOWERS
TO THE NORTHLAND.
&&

.DISCUSSION...WILL KEEP THIS BRIEF AS NUMEROUS SEVERE THUNDERSTORMS
AND FLOODING RAINS CONTINUE FROM THE RIM SOUTHWARD. HAVE BUMPED POPS
UP THROUGH MIDNIGHT ALONG AND SOUTH OF THE RIM AS WE ARE BEING
INFLUENCED BY A SHORTWAVE PASSING TO OUR WEST. THERE IS ANOTHER
SHORTWAVE THAT WILL PASS THROUGH THE NORTHEAST SECTIONS TONIGHT AND
THURSDAY...KEEPING POPS IN THE 30-40 PERCENT RANGE. STILL LOOKING
FOR A DRYING TREND TO BEGIN FRIDAY AND CONTINUE INTO THE WEEKEND.

&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 18, 10:00 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIRMASS ACROSS NORTHERN ARIZONA REMAINS UNSTABLE THIS MORNING. AS A
RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE HIGHER TERRAIN AFTER 11 AM MST. STORMS WILL MOVE INTO THE VALLEY
LOCATIONS DURING THE AFTERNOON. A FEW OF THE STORMS TODAY WILL HAVE
HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN. THERE IS
ALSO A THREAT OF TRAINING STORMS OVER YAVAPAI COUNTY THIS
AFTERNOON WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHERN NAVAJO AND APACHE
COUNTIES THURSDAY. THIS WILL ENHANCE THUNDERSTORM CHANCES IN THIS
AREA...WITH A THREAT FOR A FEW SEVERE STORMS IN THE AFTERNOON. AREAL
COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE ELSEWHERE ON
THURSDAY.  THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION
FOR FRIDAY THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE DURING THIS TIME BUT MOST LOCATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:29 AM MSTSevere Thunderstorm WarningFGZCoconino31 min
Aug 18, 11:33 AM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 18, 11:51 AM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 18, 1:36 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo24 min
Aug 18, 1:41 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai34 min
Aug 18, 1:47 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai28 min
Aug 18, 1:53 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai22 min
Aug 18, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 18, 2:05 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 18, 2:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Aug 18, 2:45 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai15 min
Aug 18, 2:52 PM MSTTornado WarningFGZCoconino, Yavapai23 min
Aug 18, 3:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Aug 18, 4:07 PM MSTSevere Thunderstorm WarningFGZGila23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.